Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 101, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Nov 19, 2019, 11:09 PM PST for Imperial County, Riverside County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2019, 11:09 PM PST (07:09 UTC)
- Expired
- Nov 20, 2019, 4:00 AM PST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 133 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 7.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WGUS55 KPSR 200709
FFWPSR
CAC025-065-071-201200-
/O.NEW.KPSR.FF.W.0101.191120T0709Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1109 PM PST Tue Nov 19 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Northeastern Imperial County in southeastern California...
Riverside County in southern California...
* Until 400 AM PST.
* At 1107 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Chiriaco Summit, Desert Center, Blythe, Nicholls Warm Springs, Palo
Verde, Bombay Beach, Blythe Airport, Ripley, Midland, Eagle Mtn,
Cibola, Calipatria, Slab City, Imperial Hot Mineral Springs and
Niland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11444 3402 11443 3394 11454 3371 11449
3368 11453 3355 11452 3341 11466 3340 11473
3329 11472 3314 11486 3310 11525 3318 11555
3336 11578 3378 11577 3404 11567 3404 11561
3409 11560
FLASH FLOOD...RADAR INDICATED
$$
AD3 follow-up statements
860
WGUS75 KPSR 200822 RRA
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1222 AM PST Wed Nov 20 2019
CAC025-065-071-201200-
/O.CON.KPSR.FF.W.0101.000000T0000Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Imperial CA-Riverside CA-
1222 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM PST FOR SAN
BERNARDINO...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...
At 1222 AM PST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Chiriaco Summit, Desert Center, Blythe, Nicholls Warm Springs, Palo
Verde, Bombay Beach, Blythe Airport, Ripley, Midland, Eagle Mtn,
Cibola, Calipatria, Slab City, Imperial Hot Mineral Springs and
Niland.
Affected washes and roadways include Hwy 177 at Big Wash, Hwy 62
Twentynine Palms Highway, Eagle Mountain Road, Kaiser Road, and Black
Eagle Mine Road in Joshua Tree NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11444 3402 11443 3394 11454 3371 11449
3368 11453 3355 11452 3341 11466 3340 11473
3329 11472 3314 11486 3310 11525 3318 11555
3336 11578 3378 11577 3404 11567 3404 11561
3409 11560
FLASH FLOOD...RADAR INDICATED
$$
AD654
WGUS75 KPSR 201043
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
243 AM PST Wed Nov 20 2019
CAC025-065-071-201200-
/O.CON.KPSR.FF.W.0101.000000T0000Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Imperial CA-Riverside CA-
243 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM PST FOR SAN
BERNARDINO...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...
At 237 AM PST, Doppler radar indicated that heavy rain had fallen
across the warned area. Though rainfall has stopped, flash flooding
is expected to be ongoing.
Some locations that will experience flooding include...
Chiriaco Summit, Desert Center, Blythe, Palo Verde, Bombay Beach,
Ripley, Eagle Mtn, Cibola, Calipatria, Slab City, Imperial Hot
Mineral Springs and Niland.
Affected washes and roadways include Hwy 78, Hwy 177 at Big Wash,
Hwy 62 Twentynine Palms Highway, Eagle Mountain Road, Kaiser Road,
and Black Eagle Mine Road in Joshua Tree NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11444 3402 11443 3394 11454 3371 11449
3368 11453 3355 11452 3341 11466 3340 11473
3329 11472 3314 11486 3310 11525 3318 11555
3336 11578 3378 11577 3404 11567 3404 11561
3409 11560
$$
AJ094
WGUS75 KPSR 201158
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
358 AM PST Wed Nov 20 2019
CAC025-065-071-201208-
/O.EXP.KPSR.FF.W.0101.000000T0000Z-191120T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Imperial CA-Riverside CA-
358 AM PST Wed Nov 20 2019
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO...NORTHEASTERN IMPERIAL
AND RIVERSIDE COUNTIES WILL EXPIRE AT 400 AM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3408 11444 3402 11443 3394 11454 3371 11449
3368 11453 3355 11452 3341 11466 3340 11473
3329 11472 3314 11486 3310 11525 3318 11555
3336 11578 3378 11577 3404 11567 3404 11561
3409 11560
$$
HernandezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:55 PM PST, 1 hour 14 minutes earlier.
Area forecast discussion, Nov 19, 9:55 PM PST, 1 hour 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1055 PM MST Tue Nov 19 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
A series of strong low pressure systems will bring periods of heavy
rain with embedded thunderstorms through tomorrow evening,
especially from the Colorado River eastward. The strongest storms may
also contain gusty winds Wednesday. Temperatures will fall below
normal during this unsettled weather before clearing begins on
Friday. Moist conditions will persist over the weekend, though no
additional rain is anticipated.
&&
.DISCUSSION...
Convection developed early this morning across northern Sonora and
has propagated northward into south-central Arizona ahead of a
pronounced Theta-E boundary. Latest mesoanalysis shows much of
Arizona generally lacks instability, with MLCAPEs > 500 J/kg
confined to far southern Arizona. Nevertheless, low-level dewpoints
in the 20s and 30s ahead of the boundary have helped to enhance
evaporation and downdrafts with peak gusts up to 35 mph across
Maricopa and Pinal counties, which has been sufficient to produce
areas of patchy blowing dust. Behind the boundary, conditions have
moistened considerably with dewpoints increasing into the 50s and
even lower 60s at Yuma.
Activity this afternoon generally materialized a few hours faster
than anticipated and model performance (including the HREF and
local CAMs) has struggled. In these scenarios, it is prudent to rely
on a HRRR time-lagged ensemble for the near-term, which indicates
that scattered showers will persist across south-central Arizona
through this evening. Latest IR satellite shows cooling cloud tops
across Pima County and it's reasonable to expect this activity will
lift northward this evening around the Baja Peninsula closed low. A
Flash Flood Watch remains in effect, though the relatively fast
storm motion of the convection may limit the flood threat.
Models remain in good agreement that the focus will shift westward
overnight as vorticity and jet-forced ascent increases ahead of a
closed low diving down the central California coast. NAEFS continues
to highlight the central Colorado River Valley with PWAT percentiles
exceeding the 99th percentile. Consequently, the strongest cells will
be capable of producing a very quick 1 to 2 inches, which could lead
to flash flooding. This is reflected in the latest official
forecast, which again is weighted heavily towards the WPC QPF.
Predictability is expected to increase Wednesday as a broken line of
convection develops ahead of the aforementioned low pressure system
and migrates eastward across Arizona. A low-level jet
intensifying to 40 kt will approach an all-time maximum across
southern Maricopa County late Wednesday morning. Although the wind
profile won't be ideal for training cells, some back-building along
and ahead of the line will enhance the threat of flash flooding.
Latest HREF also suggests the strongest storms will be capable of
producing wind gusts as high as 50 mph. General consensus is that the
line of storms will move east of Gila County Wednesday evening, with
isolated showers generally dissipating elsewhere.
GEFS ensembles continue to show the closed low filling across
northern Arizona Thursday. However, the cold pool aloft
will lead to increased instability and promote the development of
additional showers across Arizona. The low will move east of the
region Friday, though low-level moisture will linger through the
weekend. Latest ECMWF EPS suggests another upper low will be pinched
off in the eastern Pacific during the weekend along with a
propensity towards another Rex Block. This will yield a slight
warming trend across the Desert Southwest into early next week,
though temperatures will remain below normal.
.AVIATION...Updated at 0555Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
For the most part, showers (and isolated storms) have diminished
across the Phoenix area, and should remain rather isolated through
at least 09z tonight. As such TAFs will mainly have VCSH in them.
Storm threat not zero, but too low to mention...will need to amend
should thunder develop tonight and threaten one of the terminals.
Some model hi-res guidance suggests a band of mainly showers to move
in from the west later tonight and into Wed morning, so decided to
add -SHRA to the TAFs after 09z. This may be a bit early but was
done to keep the timing of the first FM group for increasing
southerly wind at the TAF sites. Thunder may be possible again on
Wednesday either with the first open wave moving in early Wed, or
with the cold front later in the afternoon. Again, confidence in
timing/coverage issues remains a bit low for Wed so will have to
update as needed when/if storm develop and threaten the airfields.
Outside of thunder threats, 2 additional significant aviation issues
expected: CIGs and wind. Winds will stay generally southeast this
evening mostly 15kt or less, then strengthen later tonight and into
the morning Wednesday - favoring the south. Expect generally south
winds to persist for most of the day Wednesday ahead of the slowly
approaching front. Winds should turn to the southwest behind the
front but this will not likely occur til after 22z. Potential is
there for quite breezy south wind from mid morning into mid
afternoon with gusts over 30kt likely and sustained 20kt or higher
likely as well. This may pose crosswind issues, especially at KPHX.
CIGS will become an issue, dropping below 6kt feet by around 06z
this evening and becoming lowest mainly from 12z to 18z Wed. CIGs
may occasionally fall below 3k feet especially during heavier
showers or storms. Cannot rule out CIGs briefly below 2k but should
it happen it would not persist for very long, especially at KPHX.
Visibility may also drop below 5sm at times under periods of heavier
rain or thunderstorms. Overall opted to paint a slightly more
optimistic appraisal of the situation in the TAFs especially at
longer time ranges but know that conditions could easily become more
of a concern especially during the day on Wednesday.
NOTE...isolate CIGs below 2k feet have already developed in the
Phoenix area, do not expect them to persist for long...at least not
until the first disturbance approaches the area late tonight
bringing increasing chances for showers.
Southeast California/Southwest Arizona including KIPL and KBLH:
Two weather systems will continue to bring showers to the southeast
California/southeast Arizona deserts this evening into the afternoon
on Wednesday. As of 10 pm convection has been increasing with SHRA
likely to develop at the TAF sites by 06z; CIGS should drop into the
5-7k range for the most part with locally lowered CIGs in heavier
showers or storms. Added VCTS to the TAFs thru 08z but a few storms
may continue for an hour or two after that. Conditions should
gradually improve during the afternoon Wednesday behind a cold front
that will be moving into the Arizona deserts. Winds will favor the
southwest to west at KIPL - especially later this evening and during
the day on Wednesday, and could become rather breezy during the day
with occasional gusts approaching 30kt. Winds to favor the south to
southwest at KBLH for most of the TAF period with breezy conditions
at times during the day tomorrow.
&&
.FIRE WEATHER...
Thursday through Monday:
Showers will continue to percolate through the eastern districts
Thursday while drier conditions work into the western districts.
More widespread dry weather will finally spread into the region over
the weekend. Regardless, given the pronounced wet weather preceding
this period, fuels across the majority of the area will be quite
moist for an extended period. Temperatures will cool substantially
Thursday, then only rebound near the seasonal average over the
weekend while humidity levels likely will not fall below 50% for an
extended period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Wednesday evening for AZZ534-537>563.
Flash Flood Watch through Wednesday afternoon for AZZ530>533-535-
536.
CA...Flash Flood Watch through Wednesday afternoon for CAZ564-565-
567- 569-570.
&&
DISCUSSION...Hirsch
AVIATION...CB
FIRE WEATHER...MOIn the hours before
Special weather statement, Nov 19, 6:03 PM PST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM PST Tue Nov 19 2019
CAZ564-565-567-200245-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
603 PM PST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 645
PM PST...
At 603 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles north of Algodones Dunes to 20 miles
east of Brawley to 8 miles northeast of Holtville. Movement was north
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Glamis.
This includes the following highways...
CA Interstate 8 between mile markers 52 and 64.
CA Route 78 between mile markers 23 and 49.
CA Route 98 between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3302 11539 3323 11523 3332 11497 3303 11495
3288 11508 3269 11511 3268 11529
TIME...MOT...LOC 0203Z 182DEG 25KT 3308 11504 3300 11518 3288 11525
SDBLocal storm report, Nov 19, 8:28 PM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
928 PM MST TUE NOV 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 E GILA BEND 32.95N 112.68W
11/19/2019 MARICOPA AZ PUBLIC
VEHICLE STUCK IN LOW WATER CROSSING.
&&
ADSpecial weather statement, Nov 19, 9:25 PM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
925 PM PST Tue Nov 19 2019
CAZ564-565-567-200600-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
925 PM PST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL COUNTY
UNTIL 1000 PM PST...
At 925 PM PST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Brawley, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calipatria, Slab City, Niland and Wiest.
This includes CA Route 111 between mile markers 32 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3300 11543 3314 11554 3328 11554 3336 11537
3314 11515
TIME...MOT...LOC 0525Z 229DEG 15KT 3314 11542
SDBSpecial weather statement, Nov 19, 9:57 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
957 PM PST Tue Nov 19 2019
CAZ564-565-567-570-200645-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Chuckwalla Valley CA-Imperial Valley CA-
957 PM PST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 1045 PM PST...
At 957 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Desert Center to 25 miles
northeast of Westmorland to 13 miles northeast of Brawley. Movement
was northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of north central
Imperial and Riverside Counties.
This includes the following highways...
CA Interstate 10 between mile markers 121 and 127.
CA Route 78 between mile markers 20 and 31, and between mile markers
51 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3368 11507 3339 11490 3309 11488 3290 11543
3316 11542 3349 11553
TIME...MOT...LOC 0557Z 238DEG 23KT 3347 11537 3325 11526 3306 11531
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 5:14 PM PST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Nov 19, 5:54 PM PST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Nov 19, 6:03 PM PST | Special Weather Statement | PSR | Imperial | 42 min |
| Nov 19, 7:07 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Nov 19, 8:07 PM PST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Nov 19, 8:20 PM PST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Nov 19, 9:10 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside, San Bernardino | 3 hr |
| Nov 19, 9:25 PM PST | Special Weather Statement | PSR | Imperial | 35 min |
| Nov 19, 9:50 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 4 hr |
| Nov 19, 9:57 PM PST | Special Weather Statement | PSR | Imperial | 48 min |
| Nov 19, 10:35 PM PST | Areal Flood Advisory | PSR | Imperial | 4 hr |
| Nov 19, 11:17 PM PST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Nov 19, 11:33 PM PST | Flash Flood Warning | PSR | Imperial | 4 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.